North Carolina, 2023

Flash Flooding in North Carolina, August 31, 2023

August 31, 2023 · NWS RAH · 2 events in 1 county or zone

Tropical storm Idalia, which tracked east-northeast off the North Carolina coast, brought several inches of rainfall to central North Carolina. Isolated flash flooding was reported in Sampson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Tropical storm Idalia, which tracked east-northeast off the North Carolina coast, brought several inches of rainfall to central North Carolina. Isolated flash flooding was reported in Sampson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 31, 5:35 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 31, 5:35 AM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
635 AM EDT Thu Aug 31 2023

.SYNOPSIS...
Tropical Storm Idalia will move away from the coast of the
Carolinas this morning, while a cold front will move southeast and
offshore. High pressure will follow and extend across the middle
Atlantic through Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 520 AM Thursday...

We trimmed out the western portions of the Flash Flood Watch as
the back edge of the heavier rain has pushed east of these
counties. The Watch remains in effect for the eastern zones.

Previous discussion as of 348 AM Thursday...

Tropical Storm Idalia, centered at 300 AM near Myrtle Beach, will
continue to turn more easterly and move well offshore today. The
back edge of the heaviest rain extended across Sampson County north
and northwest to eastern Wake, Franklin, and Halifax Counties and
this will move east through the early morning hours. We will
maintain the Flash Flood Watch for a few more hours, until the
back edge pushes out of the region. Otherwise, the cold front was
moving south through the region. It has produced wind gusts to 30-39
mph (even at Greensboro). Smithfield recently gusted to over 30 mph
with the wind shift to the north. Temperatures and dew points were
falling behind the front as well. Winds will remain rather gusty
even when the rain ends this morning. Otherwise, look for clearing
skies and rather comfortable conditions this afternoon. Highs in the
upper 70s to lower 80s. Clear and rather cool tonight - lows in the
50s to lower 60s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 255 AM Thursday...

High pressure will build into and extend into central NC from the
northeast on Friday and Friday night, resulting in dry and less
humid conditions with dewpoints in the 50s for most areas. High
temperatures are expected top be in the upper 70s to lower 80s. More
of the same is expected for Friday night with lows generally in the
50s and continued quiet weather.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 355 AM Thursday...

Dry weather is expected to continue for most (if not all) of the
medium range forecast period.

Surface high pressure will continue to extend into the area from the
northeast on Saturday, before moving offshore and allowing winds to
become southerly by Saturday night into Sunday. This will allow for
another seasonably cool day on Saturday, with high temperatures in
the low 80s. Warmer temps are expected by Sunday as the flow becomes
southerly, allowing for temps to rebound back to near normal
values, in the mid to upper 80s.

Dry weather will continue into early next week as mid/upper level
ridging is forecast to build over the area. The ridge begins to
break down by mid to late week, with the potential for some
showers/storms near the end of the forecast period. High
temperatures next week will generally be in the 90s, with lows in
the 60s.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 635 AM Thursday...

The rain shield with IFR to MVFR restrictions will continue to move
east and across e-cntl NC early this morning. N to NE winds
will be gusty 15-28kt this morning. Conditions will improve, with
a west to east clearing trend and return to VFR, and gradually
lessening surface winds through the day, as Idalia moves east and
farther offshore.

Outlook: High pressure will favor VFR conditions through the
weekend.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch until noon EDT today for NCZ011-027-028-042-043.
Flood Watch until 3 PM EDT this afternoon for NCZ078-085-086-
088-089.
Tropical Storm Warning for NCZ085-086-088-089.
&&

SYNOPSIS...Badgett/Danco
NEAR TERM...Badgett
SHORT TERM...BSD
LONG TERM...BSD
AVIATION...Badgett/MWS
Hazardous weather outlook, Aug 31, 5:30 AM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Raleigh NC
630 AM EDT Thu Aug 31 2023

NCZ011-027-028-042-043-011030-
Halifax-Nash-Edgecombe-Johnston-Wilson-
630 AM EDT Thu Aug 31 2023

...FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Gusty winds of 30 and 40 mph and heavy rain from Idalia will affect
the area this morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ078-011030-
Wayne-
630 AM EDT Thu Aug 31 2023

...FLOOD WATCH IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Gusty winds of 30 and 40 mph and heavy rain from Idalia will affect
the area this morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007>010-021>026-038>041-073>077-083-084-011030-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-Harnett-Anson-Richmond-
630 AM EDT Thu Aug 31 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ085-086-088-089-011030-
Scotland-Hoke-Cumberland-Sampson-
630 AM EDT Thu Aug 31 2023

...FLOOD WATCH IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Wilmington radar (KLTX), 84 km away, was scanning. The volume nearest the first event began at 12:32 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Sampson

When
August 31, 7:30 AM EST to 9:30 AM EST
Where
Sampson County, 1.27 mi E of Harrells to 0.89 mi E of Harrells
Cause
Heavy Rain / Tropical System
Reported by
Fire Department/Rescue
Coordinates
34.723, -78.198

A fire marshal reported a flooded roadway near the 900 block of Wildcat Rd.

Flash Flood, Sampson

When
August 31, 7:30 AM EST to 9:30 AM EST
Where
Sampson County, 2.22 mi W of Harrells to 1.24 mi W of Harrells
Cause
Heavy Rain / Tropical System
Reported by
Fire Department/Rescue
Coordinates
34.715, -78.259

A fire marshal reported that Highway 41 was flooded near Clear Run.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136709, 1136710.